Nebraska, 2019Winter Storm in Nebraska, November 25 to 26, 2019
November 25 to 26, 2019 · NWS LBF · 16 events in 16 counties and zones
A storm system caused winter storm conditions to develop on the evening of November 25th, which continued during the daytime and evening hours November 26th. Total snowfall amounts ranged from 4 to 10 inches, with the highest amounts across portions of the western Sandhills.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system caused winter storm conditions to develop on the evening of November 25th, which continued during the daytime and evening hours November 26th. Total snowfall amounts ranged from 4 to 10 inches, with the highest amounts across portions of the western Sandhills. The snow combined with northerly winds of 20 to 30 mph with a few gusts up to 40 mph to produce blowing and drifting snow with visibilities below a mile at times. The winter storm caused roads to become snow covered with Interstate 76 in Deuel County as well as Highway 30 and Highway 385 west of Big Springs in Deuel County to become closed on November 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Nov 25, 5:07 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Nov 25, 5:07 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
607 PM CST Mon Nov 25 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 406 PM CST Mon Nov 25 2019
The primary forecast challenge over the next couple days revolves
around the powerful winter storm approaching western Nebraska. The
main wave is getting organized over the central Rockies, which is
noticeable on water vapor imagery. The main longwave trough is
digging into the Desert Southwest with the PV anomaly over Las Vegas
and the baroclinic leaf developing over UT/WY/CO. As of 21z, snow
was reaching the ground and already beginning to accumulate on
grassy surfaces in the western Neb. panhandle.
This evening and tonight... Ramp up PoP in the panhandle and western
Sandhills and expect the mid and low levels to saturate. There's
currently a lot of ground to make up with dew point depressions of
20+, but radar returns are intensifying at 7kft+. Used a blend of
short term model guidance (mainly NAMnest, HRRR, RAP, HREF) for
timing and coverage through this evening. Expect not much
accumulation during this time period as some snow will be lost to
evaporation, some sfc temps around freezing, and a warm ground.
Highs were in the 60s the last couple days and 50s today. After 06z,
snow coverage and intensity should ramp up considerably, especially
west of Hwy 83. As the cyclone matures and frontogenesis
intensifies, strong isentropic upglide and further moistening are
underway in the mid and low levels. The potential exists for 2-3" by
dawn in the panhandle and western Sandhills.
Tuesday... The most intense snow should occur during the morning and
afternoon across western/southwest Nebraska and afternoon into the
evening across north central Neb. Along with the accumulating snow,
winds will be strengthening through the day. The upper low closes
and deepens on its northeasterly turn toward Iowa while the surface
low also slowly deepens. The two are offset as they move off the
Rockies, but become more stacked toward the Missouri River. Model
consensus is in agreement with 45kt+ flow at H85, and hi-res
forecast soundings suggest at least 40kt gusts at the surface (more
so in the eastern CWA). A blend of national guidance and CAMs
results in a wide swath of 8"+ accum across the CWA by day's end.
Factors supporting a significant event include the overall synoptic
setup, thermal profiles, seasonable SLR's, and the possibility of
convective elements/high snowfall rates. Guidance continues to
suggest the main trough taking on a negative tilt as the low closes
over the High Plains. Current satellite and EPV analysis over the
Mountain West show suggest some folding. Temperatures won't be an
issue with ice in the cloud layer, no substantial warm nose, and
surface temps near or below freezing for most of the event. More
recent runs of the HRRR/RAP indicate a multi-hour window of deep
saturation and lift in the DGZ. Snowflakes should take on a dendrite
formation, helping to keep ratios near season averages (14:1). Newer
NAMnest cross sections indicate lower EPV and convective type
signatures on simulated reflectivity (esp central Neb). If this
comes to fruition, snow rates will likely surpass 1"/hr and possibly
2" at times. The strength and coverage of the H5-7 fgen alone should
support a continuous light-moderate snow event, while EPV will throw
in bursts of heavy snow. Forecast soundings also suggest mechanical
mixing of the winds and nearly 50kt flow just above the LCL. Surface
gusts should easily reach 40mph across the region and possibly 50mph
east of Hwy 83. Per the previous forecast and collaboration with
neighboring WFO's, a Blizzard Warning will be highly considered with
this event. Decided to hold off for now as the strongest wind/snow
combo is still 24 hours away and wanted to sample more hi-res
guidance.
Factors that could limit snowfall include the speed of the system
and the lack of high snowfall rates. Despite the nature of the
trough/upper low, guidance continues to show about 12-18 hours worth
of snow for most locations. If the higher rates fail to materialize
or saturation is too slow at the onset of the system, a largely
light snow event would result in lower totals. Overall, most model
guidance has been consistent last couple days in a stronger and
wetter solution.
.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CST Mon Nov 25 2019
Wednesday and beyond... A progressive upper ridge will build into
the central CONUS in the wake of this storm, but a potentially
deeper/colder low will traverse the northern Plains at the end of
the week. A weak wave rounds the Western US trough on Thanksgiving,
owing to some mid level fgen over the High Plains. Combined with
southerly surface flow and increasing moisture, a round of light
snow will be possible. This setup will need to be monitored for
freezing precip though as temperatures may run a little warm (either
at the surface or just above). The more potent setup comes Friday
through Sunday when the trough ejects off the Rockies and the low
closes over Neb/SD. Accumulating snow will be possible with this
system with the best chances across the northern Sandhills. Details
should become more clear over the next couple days. Overall, there's
a very real possibility Thanksgiving will be flanked by major winter
storms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 607 PM CST Mon Nov 25 2019
Light snow will push into the region tonight bringing reductions in
visibility and snow covered runways. Heading into Tuesday, northerly
winds will increase with gusts up to 25 to 30 knots. These winds,
along with falling snow, will result in blowing snow potential,
further reducing visibility. Expect visibility to drop to 1/2 mile
or less at times late Tuesday morning and into the afternoon. Snow
will slowly taper off after 00Z Wednesday.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until midnight CST /11 PM MST/ Tuesday
night for NEZ004-005-022>025-035>037-056>059-069>071-094.
Winter Storm Warning from 3 AM Tuesday to 6 AM CST Wednesday for
NEZ006>010-026>029-038.
&&
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Nov 25, 2:32 PM MST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CST Mon Nov 25 2019
NEZ004>010-022>029-035>038-056>059-069>071-094-262145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CST Mon Nov 25 2019 /232 PM MST Mon Nov 25 2019/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
A Winter Storm Warning is in effect across western and north
central Nebraska beginning tonight. Please see the latest
bulletins and forecasts for details in your area.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A Winter Storm Warning continues for western and north central
Nebraska through Tuesday night. Please see the latest bulletins
and forecasts for details in your area.
A powerful winter storm will likely develop later this week
affecting the Northern Plains and parts of western and north
central Nebraska. Light snow is possible again Thursday, with new
snowfall amounts an inch or less.
Rain or snow Friday will transition to snow Friday night and
continue Saturday into Sunday across western and north central
Nebraska. Strong winds are also expected Saturday into Sunday. The
details and impacts of this storm will become more certain later
this week. Please check the latest forecast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight. Reports of
snowfall amounts would be appreciated.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Roberg
Winter Storm, Garden
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Garden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
A Cooperative Observer located 10 miles northeast of Oshkosh reported 10 inches of snowfall. Snowfall amounts ranged from 4 to 10 inches across Garden County. Northerly winds of 20 to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Deuel
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Deuel forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
The Nebraska Department of Transportation closed Interstate 76 as well as Highway 30 and Highway 385 west of Big Springs in Deuel County. Snowfall amounts ranged from 4 to 7 inches across Deuel County. Northerly winds of 20 to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Keith
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Keith forecast zone
- Reported by
- Public
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
The general public reported 7 inches of snowfall in Ogallala. Snowfall amounts ranged from 4 to 7 inches across Keith County. Northerly winds of 20 to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Perkins
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Perkins forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 5 miles south southeast of Grant reported 8.2 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Perkins County. Northerly winds of 20 to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Chase
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Chase forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
CoCoRaHS observers located 3 miles northwest of Imperial and 9 miles west southwest of Imperial each reported 8 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Chase County. Northerly winds of 20 to 35 mph with a few gusts to 40 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, Hooker
- When
- November 25, 8:00 PM MST to November 26, 6:00 PM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
General public located 16 miles southwest of Mullen reported 9.5 inches of snowfall. Snowfall amounts ranged from 8 to 10 inches across Hooker County. Northerly winds of 20 to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Hayes
- When
- November 26, 12:00 AM CST to 8:00 PM CST
- Where
- Hayes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
A Cooperative Observer located in Hayes Center reported 6 inches of snowfall. Snowfall amounts around 6 inches occurred across Hayes County. Northerly winds of 20 to 35 mph with a few gusts to 40 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, Frontier
- When
- November 26, 12:00 AM CST to 10:00 PM CST
- Where
- Frontier forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 1 mile northwest of Eustis reported 6 inches of snowfall. Snowfall amounts around 6 inches occurred across Frontier County. Northerly winds of 20 to 35 mph with a few gusts to 40 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, Lincoln
- When
- November 26, 12:00 AM CST to 10:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
The oficial NWS observation located 3 miles east northeast of North Platte reported 6.9 inches of snowfall. Snowfall amounts ranged from 4 to 8 inches across Lincoln County. Northerly winds of 20 to 30 mph with a few gusts to 35 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, Logan
- When
- November 26, 12:00 AM CST to 10:00 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
A Cooperative Observer located 5 miles west of Stapleton reported 7.5 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Logan County. Northerly winds of 20 to 30 mph with a few gusts to 35 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, McPherson
- When
- November 26, 12:00 AM CST to 10:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 11 miles east northeast of Tryon reported 8 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across McPherson County. Northerly winds of 20 to 30 mph with a few gusts to 35 mph caused areas of blowing and drifting with visibility below a mile at times.
Winter Storm, Thomas
- When
- November 26, 12:00 AM CST to 11:00 PM CST
- Where
- Thomas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Halsey reported 6.5 inches of snowfall. Snowfall amounts ranged from 6 to 7 inches across Thomas County. Northerly winds of 15 to 25 mph with a few gusts to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Blaine
- When
- November 26, 12:00 AM CST to 11:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
General public in Dunning reported 6 inches of snowfall. Snowfall amounts were around 6 inches across Blaine County. Northerly winds of 15 to 25 mph with a few gusts to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Loup
- When
- November 26, 12:00 AM CST to 11:00 PM CST
- Where
- Loup forecast zone
- Reported by
- Public
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
General public in Taylor reported 6 inches of snowfall. Snowfall amounts were around 6 inches across Loup County. Northerly winds of 15 to 25 mph with a few gusts to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Garfield
- When
- November 26, 12:00 AM CST to 11:00 PM CST
- Where
- Garfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
A CoCoRaHS observer in Burwell reported 6 inches of snowfall. Snowfall amounts were around 6 inches across Garfield County. Northerly winds of 15 to 25 mph with a few gusts to 30 mph caused some blowing and drifting with visibility below a mile at times.
Winter Storm, Custer
- When
- November 26, 12:00 AM CST to 11:00 PM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
A Cooperative Observer located 8 miles west southwest of Callaway reported 7.8 inches of snowfall. Snowfall amounts ranged from 5 to 8 inches across Custer County. Northerly winds of 25 to 35 mph with a few gusts to 45 mph caused considerable blowing and drifting with visibility below a mile at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Colorado, November 25 to 26, 20191 death · 15 events
- Dust Storm and High Wind in California, November 25, 2019$175,000 · 72 kt wind · 15 events
- Dust Storm and High Wind in California, November 25, 2019$30,000 · 62 kt wind · 6 events
- Blizzard and Winter Storm in Colorado, November 25 to 26, 201928 events
- High Wind in New Mexico, November 25 to 26, 201959 kt wind · 12 events
- Heavy Snow and High Wind in Nevada, November 25 to 28, 201964 kt wind · 11 events
- High Wind in California, November 25, 2019106 kt wind · 6 events
- Heavy Snow in Nebraska, November 25 to 26, 20196 events
- Winter Storm in Wyoming, November 25 to 26, 20194 events
- High Wind and Strong Wind in Nevada, November 25 to 26, 2019$2,000 · 56 kt wind · 4 events
- Winter Storm and Heavy Snow in Utah, November 25 to 26, 20194 events
- High Wind in Texas, November 25 to 26, 201969 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861299, 861303, 861304, 861305, 861308, 861316, 861309, 861311, 861312, 861313, 861315, 861317, 861318, 861319, 861320, 861321.